Alert archive / Tennessee / Flash Flood Warnings in 2019
Flash Flood Warning 5, NWS Morristown, TN
NWS Morristown, TN issued this flash flood warning at Feb 23, 2019, 11:36 AM CST for Bledsoe County, Rhea County, Tennessee. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 23, 2019, 11:36 AM CST (17:36 UTC)
- Expired
- Feb 23, 2019, 3:00 PM CST
- In force
- 3 hr
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Bledsoe County, TN, Rhea County, TN
The radar
The Northeast Alabama radar (KHTX), 136 km from the middle of the area, began a volume at 17:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 23, 11:37 AM CST | FLASH FLOOD | 2 E Mount Crest, TN | DISPATCH REPORTS MULTIPLE ROADS CLOSED, AND EVACUATIONS IN NORTHERN PARTS OF THE COUNTY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 5.6 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 553 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- -81 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
905
WGUS54 KMRX 231736
FFWMRX
TNC007-143-232100-
/O.NEW.KMRX.FF.W.0005.190223T1736Z-190223T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Morristown TN
1236 PM EST SAT FEB 23 2019
The National Weather Service in Morristown has issued a
* Flash Flood Warning for...
Northern Rhea County in east Tennessee...
Northern Bledsoe County in east Tennessee...
* Until 400 PM EST/300 PM CST/.
* At 1233 PM EST/1133 AM CST/, emergency dispatch reported
thunderstorms producing heavy rain and flash flooding across the
warned area. Three to four inches of rain have already fallen and
an additional one to two inches is possible over the next two
hours. Flash flooding is already occurring and emergency
management strongly suggests motorist limit travel as much as
possible. Many roadways across both Bledsoe and Rhea counties are
impassable at this time, and will require a few hours for water to
recede after the rainfall ends.
* Some locations that will experience flooding include...
Pikeville, Spring City, Fall Creek Falls State Park, Stinging Fork
Falls State Park, Grandview, Piney Falls State Park, Melvine and
Mount Crest.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3557 8542 3572 8526 3576 8526 3577 8504
3575 8503 3577 8494 3576 8492 3583 8479
3581 8479 3579 8474 3576 8476 3574 8472
3569 8472 3568 8475 3569 8475 3570 8477
3567 8478 3561 8491
$$
JLB1 follow-up statement
620
WGUS74 KMRX 231923
FFSMRX
Flash Flood Statement
National Weather Service Morristown TN
223 PM EST SAT FEB 23 2019
TNC007-143-232100-
/O.CON.KMRX.FF.W.0005.000000T0000Z-190223T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Rhea TN-Bledsoe TN-
223 PM EST SAT FEB 23 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 400 PM EST/300 PM
CST/ FOR NORTHERN RHEA AND NORTHERN BLEDSOE COUNTIES...
At 219 PM EST/119 PM CST/, emergency dispatch reported flash
flooding across the warned area. Three to five inches of rain have
already fallen. Flash flooding is already occurring. Emergency
management strongly suggests motorist limit travel as much as
possible. Many roadways are impassable at this time, and even though
rainfall has ended across much of Bledsoe and Rhea Counties, waters
will require several hours to recede.
Some locations that will experience flooding include...
Pikeville, Spring City, Fall Creek Falls State Park, Stinging Fork
Falls State Park, Grandview, Piney Falls State Park, Melvine and
Mount Crest.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3557 8542 3572 8526 3576 8526 3577 8504
3575 8503 3577 8494 3576 8492 3583 8479
3581 8479 3579 8474 3576 8476 3574 8472
3569 8472 3568 8475 3569 8475 3570 8477
3567 8478 3561 8491
$$
JLBWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Feb 23, 11:30 AM CST, 6 minutes earlier.
Area forecast discussion, Feb 23, 11:30 AM CST, 6 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
1230 PM EST Sat Feb 23 2019
.AVIATION...At the beginning of the forecast period, a large area
of mvfr conditions are around with some ifr weather; especially
at tri where the corridor of moderate rain will have an
impact for the next several hours. The band of rain north of the
advancing warm front is clearing cha and will be moving north of
tys in the next couple hours leaving these terminals in an
improved; perhaps vfr category for about 4-5 hours until pre-
frontal convection starts to build in from the Mississippi Valley.
Tried to use a gradual return to mvfr flight conditions as this
area of showers and a few thunderstorms presses steadily east
across the Great Valley. Tri may be able to see improved flight
weather in the downsloping region of northeast tennessee later
today into the later part of the evening. The band of heavier rain
along the cold front is forecast to impact cha around 06z, tys
around 07z, and tri by 08z. Flight weather improves pretty quickly
with a strong westerly flow behind the front for the last 3-5
hours of the valid forecast.
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...Flood Watch through Sunday morning for Cherokee-Clay.
TN...High Wind Warning from 7 PM this evening to 7 AM EST Sunday for
Blount Smoky Mountains-Cocke Smoky Mountains-Sevier Smoky
Mountains.
Flood Watch through Sunday morning for Anderson-Bledsoe-Blount
Smoky Mountains-Bradley-Campbell-Claiborne-Cocke Smoky
Mountains-East Polk-Grainger-Hamblen-Hamilton-Hancock-
Hawkins-Jefferson-Johnson-Knox-Loudon-Marion-McMinn-Meigs-
Morgan-NW Blount-North Sevier-Northwest Carter-Northwest
Cocke-Northwest Greene-Northwest Monroe-Rhea-Roane-Scott TN-
Sequatchie-Sevier Smoky Mountains-Southeast Carter-
Southeast Greene-Southeast Monroe-Sullivan-Unicoi-Union-
Washington TN-West Polk.
Wind Advisory from 7 AM to 7 PM EST Sunday for Blount Smoky
Mountains-Cocke Smoky Mountains-Sevier Smoky Mountains.
Wind Advisory from 7 PM this evening to 7 PM EST Sunday for
Johnson-Southeast Carter-Southeast Greene-Southeast Monroe-
Unicoi.
VA...Flood Watch through Sunday morning for Lee-Russell-Scott-
Washington-Wise.
&&Hazardous weather outlook, Feb 23, 2:14 AM CST, 9 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Morristown TN 314 AM EST Sat Feb 23 2019 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-240815- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott-Russell-Washington- 314 AM EST Sat Feb 23 2019 /214 AM CST Sat Feb 23 2019/ This Hazardous Weather Outlook is for portions of Southwest North Carolina...East Tennessee and Southwest Virginia. .DAY ONE...Today and Tonight Periods of moderate to heavy rainfall will traverse the region today. Given the already saturated ground and high stream flows, additional flooding is possible. Significant stream and river flooding, roadway flooding, mud slides, and main stem river flooding are expected. Potential life threatening flooding is possible. A line of strong to marginally severe storms will move into the region tonight. The main threat will be damaging wind gusts. Trees will be easily uprooted due to the saturated ground. Winds will increase in the higher elevations tonight into early Sunday as the cold front approaches from the west. Wind gusts of up to 60 mph will be possible in the high terrain. .DAYS TWO THROUGH SEVEN...Sunday through Friday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter reports will be needed for flooding through tonight and for possible damaging winds late tonight.
In the hours before
Local storm report, Feb 23, 7:26 AM CST, 4 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
826 AM EST SAT FEB 23 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 AM FLOOD 4 S HALLS 36.03N 83.93W
02/23/2019 KNOX TN PUBLIC
WATER OVER ROADWAY AT INTERSECTION OF HWY
441 AND HIGHLAND DR.
&&Local storm report, Feb 23, 7:30 AM CST, 4 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
830 AM EST SAT FEB 23 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0829 AM FLOOD 1 NE FARRAGUT 35.89N 84.17W
02/23/2019 KNOX TN PUBLIC
NORTH FORK TURKEY CREEK EXCEEDING ITS BANKS
INTO FOUNDERS PARK.
&&Local storm report, Feb 23, 7:41 AM CST, 3 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
841 AM EST SAT FEB 23 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 AM FLOOD 2 S KARNS 35.95N 84.12W
02/23/2019 KNOX TN PUBLIC
FLOODING OVER MIDDLEBROOK PIKE. CARS
STRANDED.
&&Local storm report, Feb 23, 7:46 AM CST, 3 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
846 AM EST SAT FEB 23 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0843 AM FLOOD ABINGDON 36.71N 81.97W
02/23/2019 WASHINGTON VA PUBLIC
TOWN CREEK HAS EXCEEDED ITS BANKS. FLOODING
REPORTED ON E MAIN ST.
&&Special weather statement, Feb 23, 8:46 AM CST, 2 hours 50 minutes before
Special Weather Statement National Weather Service Morristown TN 946 AM EST Sat Feb 23 2019 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-231800- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott-Russell-Washington- Including the cities of Murphy, Hayesville, Oneida, La Follette, Tazewell, Sneedville, Rogersville, Kingsport, Bristol, Mountain City, Wartburg, Clinton, Oak Ridge, Maynardville, Rutledge, Morristown, Newport, Cosby, Greeneville, Cedar Creek, Johnson City, Erwin, Elizabethton, Roan Mountain, Kingston, Lenoir City, Knoxville, Dandridge, Maryville, Cades Cove, Sevierville, Gatlinburg, Dunlap, Pikeville, Dayton, Decatur, Athens, Madisonville, Coker Creek, Jasper, Chattanooga, Cleveland, Benton, Ducktown, Jonesville, Wise, Norton, Gate City, Lebanon, and Abingdon 946 AM EST Sat Feb 23 2019 /846 AM CST Sat Feb 23 2019/ ...Dangerous and Potentially Life Threatening Heavy Rainfall Leading to Widespread Flooding Across Much of East Tennessee and Southwest Virginia... A stalled warm front continues to promote prolonged and widespread Flooding across much of east Tennessee and southwest Virginia. Many roadways are inundated by flood waters. This is a potentially life threatening situation. Motorists are strongly urged to use caution and whatever you do, do not drive into flood waters, and do not drive around flood barriers. Lastly, saturated soils combined with heavy rainfall will lead to additional mudslides on steeper slopes. Turn Around Dont Drown! CDG
Local storm report, Feb 23, 10:50 AM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1150 AM EST SAT FEB 23 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1110 AM FLOOD 2 SSW ROCKWOOD 35.84N 84.69W
02/23/2019 ROANE TN TRAINED SPOTTER
ONGOING FLOODING WITH WATER GOING INTO
HOMES.
1100 AM FLOOD 2 SSW JONESBOROUGH 36.26N 82.50W
02/23/2019 WASHINGTON TN DEPT OF HIGHWAYS
STATE ROUTE 353 CLOSED AT HALL ROAD DUE TO
FLOODING.
1100 AM FLOOD 1 ENE HALLS 36.09N 83.92W
02/23/2019 KNOX TN FIRE DEPT/RESCUE
EAST EMORY ROAD NEAR HALLBROOK ROAD CLOSED
DUE TO HIGH WATER. REPORTED BY RURAL METRO
FIRE.
1022 AM FLOOD 4 SSE HARRISBURG 35.81N 83.46W
02/23/2019 SEVIER TN TRAINED SPOTTER
WATER OVERFLOWING THE ROAD IN SEVERAL AREAS
ON PITTMAN CENTER ROAD AND BIRDS CREEK ROAD.
1007 AM FLOOD 2 NNW ALPHA 36.21N 83.41W
02/23/2019 HAMBLEN TN PARK/FOREST SRVC
PANTHER CREEK, THE CAMPGROUND, SPOONE
SHELTER, AND OVERLOOK ARE INACCESSIBLE WITH
WATER OVER THE ROADS.
0730 AM FLOOD 1 NW MORRISTOWN 36.23N 83.31W
02/23/2019 HAMBLEN TN NWS EMPLOYEE
ACCESS TO HOUSES OFF CHEROKEE DRIVE FLOODED
BY TURKEY CREEK.
&&The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 22, 8:44 PM CST | High Wind Watch | MRX | Blount, Cocke, Greene, Monroe, Sevier | 13 hr |
| Feb 23, 2:28 AM CST | Areal Flood Advisory | MRX | Bledsoe, Sequatchie | 6 hr |
| Feb 23, 2:38 AM CST | Areal Flood Advisory | MRX | Morgan, Roane, Scott | 6 hr |
| Feb 23, 3:20 AM CST | Areal Flood Advisory | MRX | Blount, Jefferson, Knox, Loudon, Sevier | 5 hr |
| Feb 23, 3:39 AM CST | Areal Flood Advisory | MRX | Hamilton, Marion | 4 hr |
| Feb 23, 3:42 AM CST | Areal Flood Advisory | MRX | McMinn, Meigs, Monroe, Rhea | 5 hr |
| Feb 23, 3:49 AM CST | Areal Flood Advisory | MRX | Anderson, Campbell, Claiborne, Grainger, Hamblen, Union | 5 hr |
| Feb 23, 4:17 AM CST | Areal Flood Advisory | MRX | Cocke, Greene, Hancock, Hawkins, Unicoi, Washington | 5 hr |
| Feb 23, 4:39 AM CST | Areal Flood Advisory | MRX | Carter, Johnson, Sullivan | 6 hr |
| Feb 23, 6:18 AM CST | Areal Flood Warning | MRX | Anderson, Blount, Grainger, Jefferson, Knox, Loudon and 3 more | 6 hr |
| Feb 23, 6:21 AM CST | Areal Flood Warning | MRX | Anderson, Campbell, Morgan, Scott, Union | 6 hr |
| Feb 23, 6:25 AM CST | Areal Flood Warning | MRX | Bledsoe, Rhea, Sequatchie | 6 hr |
| Feb 23, 7:17 AM CST | Areal Flood Warning | MRX | Campbell, Claiborne, Grainger, Hamblen, Scott, Union | 6 hr |
| Feb 23, 7:42 AM CST | Areal Flood Warning | MRX | Carter, Greene, Hancock, Hawkins, Unicoi, Washington | 6 hr |
| Feb 23, 7:57 AM CST | Areal Flood Warning | MRX | Johnson, Sullivan | 6 hr |
| Feb 23, 8:07 AM CST | Areal Flood Warning | MRX | Hamilton, Marion, Sequatchie | 3 days |
| Feb 23, 8:36 AM CST | Areal Flood Warning | MRX | Blount, Loudon, McMinn, Meigs, Monroe, Rhea | 49 hr |
| Feb 23, 9:01 AM CST | River Flood Warning | MRX | Hancock | 35 hr |
| Feb 23, 9:14 AM CST | Areal Flood Warning | MRX | Cocke, Jefferson, Sevier | 6 hr |
| Feb 23, 9:39 AM CST | Flash Flood Warning | MRX | Knox | 6 hr |
| Feb 23, 10:03 AM CST | High Wind Warning | MRX | Blount, Cocke, Sevier | 20 hr |
| Feb 23, 10:03 AM CST | Wind Advisory | MRX | Anderson, Blount, Campbell, Carter, Claiborne, Cocke and 17 more | 44 hr |
| Feb 23, 10:44 AM CST | Flash Flood Warning | MRX | Loudon, Roane | 5 hr |
| Feb 23, 12:16 PM CST | Areal Flood Warning | MRX | Anderson, Campbell, Grainger, Jefferson, Morgan, Scott and 1 more | 3 days |
| Feb 23, 12:20 PM CST | Areal Flood Warning | MRX | Blount, Sevier | 3 hr |
| Feb 23, 12:31 PM CST | Areal Flood Warning | MRX | Bledsoe, Rhea, Sequatchie | 45 hr |
| Feb 23, 12:39 PM CST | River Flood Warning | MRX | Sevier | 14 hr |
| Feb 23, 1:13 PM CST | Areal Flood Warning | MRX | Claiborne, Hamblen, Hancock, Hawkins | 71 hr |
| Feb 23, 1:44 PM CST | Areal Flood Warning | MRX | Carter, Greene, Johnson, Sullivan, Unicoi, Washington | 3 days |
| Feb 23, 2:55 PM CST | Areal Flood Warning | MRX | Bledsoe, Rhea | 43 hr |
| Feb 23, 3:12 PM CST | Areal Flood Warning | MRX | Blount, Cocke, Sevier | 69 hr |
| Feb 23, 3:34 PM CST | Areal Flood Warning | MRX | Knox | 43 hr |
| Feb 23, 3:36 PM CST | Areal Flood Warning | MRX | Loudon, Roane | 43 hr |
Nearby
Flash Flood Warnings in Tennessee, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.